Alert archive / Wisconsin / River Flood Watches in 2018

River Flood Watch 13, NWS Milwaukee, WI

June 19, 2018Columbia County, Wisconsin

NWS Milwaukee, WI issued this river flood watch at Jun 19, 2018, 2:54 AM CDT for Columbia County, Wisconsin. It took effect at Jun 20, 2018, 3:00 AM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Jun 19, 2018, 2:54 AM CDT (07:54 UTC)
In effect from
Jun 20, 2018, 3:00 AM CDT
Expired
Jun 19, 2018, 10:43 AM CDT
In force
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
None

County Columbia County, WI

The radar

The Milwaukee radar (KMKX), 103 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wisconsin River at Portage (PORW3).

Action stage
12.7 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

739 
WGUS63 KMKX 190754
FFAMKX

Urgent-immediate Broadcast Requested
Flood Watch
National Weather Service Milwaukee/Sullivan WI
254 AM CDT Tue Jun 19 2018

...The National Weather Service in Sullivan has issued a Flood Watch 
for the following river in Wisconsin

  Wisconsin River At Portage affecting Columbia County

&& 

WIZ057-191354-
/O.NEW.KMKX.FL.A.0013.180620T0800Z-180624T0200Z/
/PORW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
254 AM CDT Tue Jun 19 2018

The National Weather Service in Milwaukee/sullivan has issued a
* Flood Watch for
  The Wisconsin River At Portage
* from late tonight to Saturday evening.
* At  2:00 AM Tuesday the stage was 15.1 feet.
* Minor flooding is possible.
* Flood stage is 17.0 feet.
* Forecast...Flood stage may be reached by early tomorrow.

&&
 
LAT...LON 4351 8970 4365 8966 4359 8937 4339 8939
      4344 8965 4350 8957 

$$

&&

River forecasts are available for some but not all river gaging
locations. The 7 day river forecast takes into account past
precipitation, soil moisture conditions, and predicted
precipitation for the basin. Precipitation is for the next 24 hours 
in the future from April through September and for 48 hours in the 
future from October through March.
 
(stages in ft.)        Bank-      Latest         Forecast stages
-               Flood  full      observed        ...for 6 pm...
Location       stage  stage    stage/time       Wed  Thu  Fri  Sat
Portage         17.0  12.7  15.10 02 AM 06/19  16.3 17.9 17.9 17.6

-                   Highest      24 hour change
-                   observed     in river stage
-                   stage in      (ft.) up to      Highest stage
-                   the last    latest observed     forecast in
-                   7 days          stage           next 7 days
Portage         15.10  02 AM 06/19    1.59      17.90 07 PM 06/20

Below is predicted precipitation information in 6 hour increments
for the listed sites. This information is updated twice daily-morning
and evening. Precipitation prediction is for 48 hours into the future
from October through March and for 24 hours into the future from
April through September.

Portage: 6 pm-midn  Tue Jun 19  0.00
Portage: midn-6 am  Wed Jun 20  0.22
Portage: 6 am-noon  Wed Jun 20  0.29
Portage: noon-6 pm  Wed Jun 20  0.05
Portage: 6 pm-midn  Wed Jun 20  0.06
Portage: midn-6 am  Thu Jun 21  0.00
Portage: 6 am-noon  Thu Jun 21  0.00
Portage: noon-6 pm  Thu Jun 21  0.00
1 follow-up statement
312 
WGUS63 KMKX 191543
FFAMKX

Urgent-immediate Broadcast Requested
Flood Watch
National Weather Service Milwaukee/Sullivan WI
1043 AM CDT Tue Jun 19 2018

...The Flood Watch is cancelled for the following rivers in 
Wisconsin...
 
  Wisconsin River At Portage affecting Columbia County
 

&& 

WIZ057-191613-
/O.CAN.KMKX.FL.A.0013.180620T1030Z-180620T1041Z/
/PORW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1043 AM CDT Tue Jun 19 2018

The Flood Watch is cancelled for
  The Wisconsin River At Portage
* At 10:00 AM Tuesday the stage was 15.6 feet.
* Forecast...The river is forecast to reach a maximum stage of 17.9 
  feet by tomorrow evening and a flood warning has been issued.

&&
 
LAT...LON 4351 8970 4365 8966 4359 8937 4339 8939
      4344 8965 4350 8957 

$$

&& 

River forecasts are available for some but not all river gaging
locations. The 7 day river forecast takes into account past
precipitation, soil moisture conditions, and predicted
precipitation for the basin. Precipitation is for the next 24 hours 
in the future from April through September and for 48 hours in the 
future from October through March.
 
(stages in ft.)        Bank-      Latest         Forecast stages
-               Flood  full      observed        ...for 6 pm...
Location       stage  stage    stage/time       Tue  Wed  Thu  Fri
Portage         17.0  12.7  15.61 10 AM 06/19  16.3 17.9 17.9 17.8

-                   Highest      24 hour change
-                   observed     in river stage
-                   stage in      (ft.) up to      Highest stage
-                   the last    latest observed     forecast in
-                   7 days          stage           next 7 days
Portage         15.61  10 AM 06/19    1.20      17.90 07 PM 06/20

Below is the latest predicted precipitation information in 6 hour
increments for the listed sites. This information is updated twice
daily - in the morning and evening. Precipitation prediction is for
48 hours into the future from October through March and for 24
hours into the future from April through September.

Portage: 6 am-noon  Tue Jun 19  0.31
Portage: noon-6 pm  Tue Jun 19  0.06
Portage: 6 pm-midn  Tue Jun 19  0.06
Portage: midn-6 am  Wed Jun 20  0.00
Portage: 6 am-noon  Wed Jun 20  0.00
Portage: noon-6 pm  Wed Jun 20  0.00
Portage: 6 pm-midn  Wed Jun 20  0.00
Portage: midn-6 am  Thu Jun 21  0.00

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this river flood watch went out at Jun 18, 11:48 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 18, 11:48 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1148 PM CDT Mon Jun 18 2018

.UPDATE...

Mainly rain across most of the area. More showers and
thunderstorms over eastern Iowa moving northeast. However heavy
rain threat expected mainly in the far southwest where dew points
are still quite high.

&&

AVIATION...(06z TAFS)...

Mainly MVFR across the area. Expect IFR to expand during the early
morning hours and continue into Tuesday. Showers and still a
chance of thunderstorms.

&&

.PREV DISCUSSION... (Issued 923 PM CDT Mon Jun 18 2018)

UPDATE...

Most thunderstorms have pushed south of the Illinois border with
the cold front. Still storms southwest of madison. Models still
show more showers and thunderstorms over the south. However heavy
rain threat expected mainly in the far southwest where dew points
are still quite high.

MARINE...

The cold front has pushes south of the area with northeast winds.
Storm chances will still linger at times through Tuesday night.

Winds and waves are expected to stay below Small Craft Advisory
levels.

PREV DISCUSSION... (Issued 659 PM CDT Mon Jun 18 2018)

UPDATE...

Most thunderstorms have pushed south of the Illinois border with
the cold front. Models are quite varied on whether most storms
will stay across northern Illinois, or make it back north into
southern Wisconsin.

AVIATION(00Z TAFS)...

Most thunderstorms have pushed south of the Illinois border with
the cold front. Models are quite varied on whether most storms
will stay across northern Illinois, or make it back north into
southern Wisconsin. Winds north/northeast behind the front.

Lower IFR with some LIFR near Lake Michigan. mainly IFR/MVFR
conditions hanging on into Tuesday, especially toward the
Illinois border. Still a chance of showers/thunderstorms.

PREV DISCUSSION... (Issued 527 PM CDT Mon Jun 18 2018)

SHORT TERM...

Tonight and Tuesday...Forecast confidence is medium to high:

Storms will continue along and ahead of a cold front into this
evening. Precipitable water values are around record highs for
this time of the year...so a ton of moisture to work with. A
threat for severe storms (mainly strong winds) will persist into
early evening, though the main concern remains heavy rainfall.
This line of storms could get hung up near the WI/IL border late
afternoon and evening, which could bring locally very high
rainfall amounts.

Activity should wind down after midnight, though more showers and
a few storms are possible Tuesday. Though the cold front and
better instability will be south of the area tomorrow,
precipitable water values will still be sitting around 2 inches. A
weak shortwave is expected to move through during the day, which
will likely bring more rain to the area. With weak forcing and
much less instability though, there is less concern for heavy rain
tomorrow.

It will be much cooler tomorrow, struggling to hit 70 many places,
especially near Lake Michigan.

LONG TERM...

Tuesday night through Thursday...Forecast confidence is medium.

A closed mid-level circulation will progress from the northern
Rockies into the mid Missouri valley, with subsequent height falls
over the Midwest as it nears. A leading shortwave trough will
traverse the east-west oriented baroclinic zone across southern
Wisconsin/northern Illinois on Tuesday night, leading to rain and
thunder chances into perhaps Wednesday morning. The best instability
will be to our south on the equatorward side of the surface front
across northern Illinois. Conditions will improve later on Wednesday
into Thursday as the frontal zone sinks farther south and away from
our area. A temperature gradient will exist across the area due to
easterly flow off the Lake, with highs ranging from around 70 in
the east to the upper 70s for Madison and points west.

Friday through Monday...Forecast confidence is medium.

The aforementioned upper low will devolve into an open-wave
trough while lifting poleward through the eastern Great Lakes this
weekend. The associated surface low will track northeast from
northern Missouri on Friday into central Michigan on Saturday. The
forecast track of the low should once again keep the better
instability to our south, but showers and storms are a good bet
for Friday and Saturday, especially south of I-94. Some drying is
anticipated for Sunday into Monday. Temperatures should remain
near to slightly below seasonal averages.

AVIATION(21Z TAFS)...

Showers and thunderstorms are likely this afternoon into the
evening, with a chance then lingering through Tuesday. Thunder
chances will decrease later tonight into Tuesday as the
instability gets shoved southward with a passing cold front.

Winds will shift to the north and then northeast this afternoon
into the evening as the cold front drops through.

Lower ceilings and visibilities are possible with showers/storms.
Widespread lower ceilings are then likely to develop behind the
cold front...possibly hanging on into Tuesday, especially toward
the Illinois border.

MARINE...

A cold front will bring a wind shift and showers/storms to the
area into tonight. Storm chances will linger at times through
Tuesday night.

Otherwise, winds and waves are expected to stay below Small Craft
Advisory levels through the week.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Hentz
Tonight/Tuesday and Aviation/Marine...Hentz
Tuesday Night through Monday...SPM
Hazardous weather outlook, Jun 19, 12:32 AM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
1232 AM CDT Tue Jun 19 2018

WIZ046-047-051-052-056>060-062>072-200545-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1232 AM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms should move east through parts of south
central and southeast Wisconsin overnight. They should slowly
weaken as they move east.

Areal flooding may occur in areas near the Illinois border, which
have already received rounds of heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There are chances for thunderstorms Tuesday into Wednesday, and
again Thursday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed overnight.

LMZ643>646-200545-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1232 AM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Scattered thunderstorms will move east through parts of the area
overnight. They should slowly weaken as they move east.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There are chances for thunderstorms Tuesday into Wednesday, and
again Thursday night into Saturday.

Wood
www.weather.gov/mkx

In the hours before

Local storm report, Jun 18, 9:54 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
954 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HEAVY RAIN       GENOA CITY              42.50N 88.33W
06/18/2018  M3.40 INCH       WALWORTH           WI   TRAINED SPOTTER

            TOTAL SINCE 3 PM.

0630 PM     HEAVY RAIN       2 NNW PLEASANT PRAIRIE  42.58N 87.94W
06/18/2018  M2.10 INCH       KENOSHA            WI   PUBLIC

0615 PM     HEAVY RAIN       MEQUON                  43.24N 87.99W
06/18/2018  M2.30 INCH       OZAUKEE            WI   PUBLIC

            AFTERNOON RAINFALL TOTAL.

0615 PM     HEAVY RAIN       SHARON                  42.50N 88.73W
06/18/2018  M3.40 INCH       WALWORTH           WI   PUBLIC

0600 PM     HEAVY RAIN       CLINTON                 42.56N 88.86W
06/18/2018  M4.63 INCH       ROCK               WI   PUBLIC

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
            CLINTON.

0440 PM     TSTM WND DMG     PLEASANT PRAIRIE        42.55N 87.93W
06/18/2018                   KENOSHA            WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN COUNTY WIDE PER
            DISPATCH.

0425 PM     TSTM WND DMG     4 NNW SILVER LAKE       42.60N 88.21W
06/18/2018                   KENOSHA            WI   TRAINED SPOTTER

            TREE BLOWN DOWN ONTO RAILROAD TRACKS NEAR
            INTERSECTION OF HIGHWAY W (328TH AVE) AND
            45TH ST IN WHEATLAND. TIME EST BY RADAR.

0422 PM     TSTM WND DMG     1 SSW BOHNERS LAKE      42.61N 88.29W
06/18/2018                   KENOSHA            WI   LAW ENFORCEMENT

            TREE DOWN BLOCKING ROAD NEAR INTERSECTION OF
            292ND AVENUE AND 37TH STREET.

0357 PM     TSTM WND DMG     1 WNW RACINE            42.74N 87.81W
06/18/2018                   RACINE             WI   PUBLIC

            MATURE OAK TREE SPLIT AT THE BASE JUST SOUTH
            OF THE RACINE AIRPORT.

0355 PM     FLOOD            2 NW GLENDALE           43.15N 87.96W
06/18/2018                   MILWAUKEE          WI   PUBLIC

            REPORT OF WATER OVER INTERSECTION OF GOOD
            HOPE RD AND TEUTONIA AVE.

0352 PM     HEAVY RAIN       2 SSE NORTH PRAIRIE     42.91N 88.38W
06/18/2018  M1.82 INCH       WAUKESHA           WI   PUBLIC

0345 PM     HEAVY RAIN       2 N BUTLER              43.14N 88.06W
06/18/2018  M1.34 INCH       MILWAUKEE          WI   PUBLIC

            1.34 INCHES IN 30 MINS NEAR INTERSECTION OF
            GOOD HOPE AND 124TH STREET.

0337 PM     TSTM WND DMG     3 NE JANESVILLE         42.71N 88.97W
06/18/2018                   ROCK               WI   PUBLIC

            SEVERAL TREES AND LARGE BRANCHES DOWN ALONG
            WRIGHT ROAD ON NE SIDE OF JANESVILLE.

0335 PM     TSTM WND DMG     WATERFORD NORTH         42.79N 88.22W
06/18/2018                   RACINE             WI   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTS TREES AND LARGE
            BRANCHES DWON AS WELL AS POWER LINES DOWN
            SCATTERED ALL OVER THE COUNTY.

0325 PM     TSTM WND DMG     MUKWONAGO               42.86N 88.32W
06/18/2018                   WAUKESHA           WI   LAW ENFORCEMENT

            TREES AND LARGE BRANCHES DOWN. TIME EST FROM
            RADAR.

0304 PM     FLOOD            1 N MILWAUKEE           43.05N 87.91W
06/18/2018                   MILWAUKEE          WI   PUBLIC

            REPORT OF WATER COVERING ROAD ON N WATER
            STREET IN DOWNTOWN MILWAUKEE .

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:40 PM CDTAreal Flood AdvisoryMKXGreen3 hr
Jun 18, 8:45 PM CDTAreal Flood AdvisoryMKXRock, Walworth3 hr
Jun 18, 8:55 PM CDTAreal Flood AdvisoryMKXLafayette3 hr
Jun 19, 2:21 AM CDTRiver Flood WarningMKXRock49 hr
Jun 19, 2:24 AM CDTRiver Flood WarningMKXRock38 hr
Jun 19, 7:50 AM CDTAreal Flood AdvisoryMKXKenosha, Walworth3 hr
Jun 19, 10:31 AM CDTRiver Flood WarningMKXKenosha6 days
Jun 19, 10:31 AM CDTRiver Flood WarningMKXColumbia5 days
Jun 19, 4:19 PM CDTMarine Dense Fog AdvisoryMKX18 hr
Jun 19, 4:41 PM CDTRiver Flood WarningMKXRacine29 hr

Nearby

River Flood Watches in Wisconsin, 2018Every river flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.